Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 134, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 23, 2016, 8:12 PM EDT for 9 counties in Virginia; Mercer County, Monroe County, West Virginia. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2016, 8:12 PM EDT (00:12 UTC)
- Expired
- Jun 23, 2016, 9:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bland County, VA, Carroll County, VA, City of Radford, VA, Floyd County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV
The radar
The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 8:15 PM EDT | TSTM WND DMG | 1 W Bluefield, VA | THUNDERSTORM WINDS BROUGHT DOWN MULTIPLE TREES JUST WEST OF BLUEFIELD VIRGINIA. |
| Jun 23, 8:34 PM EDT | TSTM WND DMG | 2 Sse Pulaski, VA | THUNDERSTORM WINDS BLEW DOWN ONE TREE NEAR THE DRAPER VALLEY OVERLOOK. |
| Jun 23, 8:45 PM EDT | TSTM WND DMG | 3 Ene Bland, VA | ONE TREE BLOWN DOWN BY THUNDERSTORM WINDS ON ROUTE 42. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 3:52 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 564 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 9.9
The text
As transmitted.
059
WUUS51 KRNK 240012
SVRRNK
VAC021-035-063-071-121-155-185-197-750-WVC055-063-240100-
/O.NEW.KRNK.SV.W.0134.160624T0012Z-160624T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT THU JUN 23 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PULASKI COUNTY IN VIRGINIA...
GILES COUNTY IN VIRGINIA...
NORTHWESTERN FLOYD COUNTY IN VIRGINIA...
EAST CENTRAL TAZEWELL COUNTY IN VIRGINIA...
THE CITY OF RADFORD IN VIRGINIA...
SOUTHERN MONTGOMERY COUNTY IN VIRGINIA...
WYTHE COUNTY IN VIRGINIA...
NORTHERN CARROLL COUNTY IN VIRGINIA...
BLAND COUNTY IN VIRGINIA...
SOUTHEASTERN MERCER COUNTY IN WEST VIRGINIA...
SOUTHWESTERN MONROE COUNTY IN WEST VIRGINIA...
* UNTIL 900 PM EDT
* AT 812 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NARROWS TO MECHANICSBURG TO GRATTON...MOVING
SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
PULASKI...
AND WYTHEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3718 8152 3745 8077 3709 8027 3679 8055
3677 8102 3680 8105 3677 8109 3677 8114
TIME...MOT...LOC 0012Z 317DEG 40KT 3734 8078 3716 8098 3716 8143
HAIL...<.75IN
WIND...60MPH
$$
DS3 follow-up statements
739
WWUS51 KRNK 240035
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT THU JUN 23 2016
WVC063-240044-
/O.CAN.KRNK.SV.W.0134.000000T0000Z-160624T0100Z/
MONROE WV-
835 PM EDT THU JUN 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE COUNTY
IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTH CAROLINA...VIRGINIA AND WEST VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3731 8115 3729 8055 3709 8027 3679 8055
3677 8102 3680 8105 3677 8109 3677 8114
3718 8152
TIME...MOT...LOC 0034Z 317DEG 40KT 3717 8059 3699 8079 3700 8124
$$
VAC021-035-063-071-121-155-185-197-750-WVC055-240100-
/O.CON.KRNK.SV.W.0134.000000T0000Z-160624T0100Z/
PULASKI VA-GILES VA-FLOYD VA-TAZEWELL VA-CITY OF RADFORD VA-
MONTGOMERY VA-WYTHE VA-CARROLL VA-BLAND VA-MERCER WV-
835 PM EDT THU JUN 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR PULASKI...SOUTHERN GILES...NORTHWESTERN FLOYD...EAST CENTRAL
TAZEWELL...SOUTHERN MONTGOMERY...WYTHE...NORTHERN CARROLL...BLAND
AND SOUTHEASTERN MERCER COUNTIES AND THE CITY OF RADFORD...
AT 834 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR FAIRLAWN TO DRAPER TO NEAR FAVONIA...MOVING
SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
PULASKI...
AND WYTHEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3731 8115 3729 8055 3709 8027 3679 8055
3677 8102 3680 8105 3677 8109 3677 8114
3718 8152
TIME...MOT...LOC 0034Z 317DEG 40KT 3717 8059 3699 8079 3700 8124
HAIL...<.75IN
WIND...60MPH
$$
DS737
WWUS51 KRNK 240048
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
848 PM EDT THU JUN 23 2016
VAC071-240058-
/O.CAN.KRNK.SV.W.0134.000000T0000Z-160624T0100Z/
GILES VA-
848 PM EDT THU JUN 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GILES COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTH CAROLINA...VIRGINIA AND WEST VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3731 8115 3705 8090 3721 8044 3709 8027
3679 8055 3678 8083 3689 8101 3688 8124
3718 8152
TIME...MOT...LOC 0048Z 275DEG 57KT 3715 8034 3697 8054 3698 8099
$$
VAC021-035-063-121-155-185-197-750-WVC055-240100-
/O.CON.KRNK.SV.W.0134.000000T0000Z-160624T0100Z/
PULASKI VA-FLOYD VA-TAZEWELL VA-CITY OF RADFORD VA-MONTGOMERY VA-
WYTHE VA-CARROLL VA-BLAND VA-MERCER WV-
848 PM EDT THU JUN 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR PULASKI...NORTHWESTERN FLOYD...EAST CENTRAL TAZEWELL...SOUTHERN
MONTGOMERY...WYTHE...NORTHERN CARROLL...BLAND AND SOUTH CENTRAL
MERCER COUNTIES AND THE CITY OF RADFORD...
AT 848 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CHRISTIANSBURG TO COPPER VALLEY TO NEAR MAX
MEADOWS...MOVING EAST AT 65 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHRISTIANSBURG...
RADFORD...
PULASKI...
WYTHEVILLE...
AND BLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3731 8115 3705 8090 3721 8044 3709 8027
3679 8055 3678 8083 3689 8101 3688 8124
3718 8152
TIME...MOT...LOC 0048Z 275DEG 57KT 3715 8034 3697 8054 3698 8099
HAIL...<.75IN
WIND...60MPH
$$
DS145
WWUS51 KRNK 240100
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT THU JUN 23 2016
VAC021-035-063-121-155-185-197-750-WVC055-240109-
/O.EXP.KRNK.SV.W.0134.000000T0000Z-160624T0100Z/
PULASKI VA-FLOYD VA-TAZEWELL VA-CITY OF RADFORD VA-MONTGOMERY VA-
WYTHE VA-CARROLL VA-BLAND VA-MERCER WV-
900 PM EDT THU JUN 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR PULASKI...NORTHWESTERN
FLOYD...EAST CENTRAL TAZEWELL...SOUTHERN
MONTGOMERY...WYTHE...NORTHERN CARROLL...BLAND AND SOUTH CENTRAL
MERCER COUNTIES AND THE CITY OF RADFORD WILL EXPIRE AT 900 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTH CAROLINA...VIRGINIA AND WEST VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3731 8115 3705 8090 3721 8044 3709 8027
3679 8055 3678 8083 3689 8101 3688 8124
3718 8152
TIME...MOT...LOC 0058Z 317DEG 40KT 3715 8034 3697 8054 3698 8099
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:29 PM EDT, 43 minutes earlier.
Area forecast discussion, Jun 23, 7:29 PM EDT, 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Blacksburg VA
729 PM EDT THU JUN 23 2016
.SYNOPSIS...
Low pressure will move east out of the Ohio Valley this
evening, and then push off the mid-Atlantic coast tonight,
allowing a trailing cold front to drop south into the region on
Friday. Scattered to numerous showers and thunderstorms will
impact much of the region into tonight as this system moves
through the area. The front slides to the south of the area Friday
night allowing drier high pressure to slowly build in from the
north this weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
Update at 725 PM EDT Thursday...
Opted to extend the going flash flood watch until 03z/11 pm given
continued training storms and to better match neighbors along with
severe watch 291. Still appears that loss of instability should
finally allow storms to weaken around midnight.
Previous discussion as of 200 PM EDT Thursday...
Bands of deep convection continue across the north, one associatedwith
the residual outflow from the earlier MCS, and another farther
north along the actual surface front. Short term guidance
continues to struggle on future placement of stronger storms with
some feeding ongoing coverage southeast across the Blue Ridge,
with added development over the south/west where current CAPE
values have zoomed up to above 2000 J/KG per heating. Others tend
to work new development down the western mountains and then unzip
east over the south into the instability gradient. For now think a
blend in order with current coverage likely heading east/southeast
with some of this coverage gradually filling in farther south as
more heating is realized. Thus plan to shift higher
likely/categorical pops farther south into the early evening
before loss of heating causes coverage to fade. Given
unidirectional flow and stronger winds aloft good potential for
added training and clusters of multicellular damaging wind
producing storms through early evening. Therefore planning to keep
the earlier expanded flood watch going and not go further east for
now pending trends. Lows still warm/muggy in the 60s to lower 70s.
Uncertainty exists in the location of the surface boundary on Friday
with potential affects from organized convection through this
evening and debris clouds early Friday. Models have again slowed up
the southward progress of the boundary given only weak surface
ridging to the north and weak low pressure along the front. This
along with continued westerly flow should allow any residual clouds
to erode by midday resulting in a quick uptick in instability espcly
southern/eastern sections in the afternoon. Latest SPC Day2 has
beefed up much of the region to slight risks pending trends with the
above scenario. Otherwise bumping up pops to high chance/low likelys
espcly Blue Ridge east where the better severe threat may exist.
Highs likely a bit warmer without much morning convection so
thinking mostly 80s, to around 90 Piedmont.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 150 PM EDT Thursday...
Surface front should finally slide south of the region Friday night
into Saturday allowing a gradual infiltration of drier air in the
wake of weak low pressure to the southeast. Will keep in some low
pops for evening coverage given lingering instability and low level
moisture along the Blue Ridge, followed by clearing overnight. Weak
high pressure will build in with weak low level wedging under high
heights aloft on Saturday. However still appears just enough
weakness and residual moisture to pop isolated afternoon showers
mountains otherwise partly cloudy.
Drier air may enhance a bit by Sunday as the surface high noses in
from offshore while the low level flow deepens a bit from the
northeast. This will also result in weak return flow taking shape
over the far west where some low pops likely needed otherwise
keeping it dry with more sun possible.
Highs mostly in the 80s with little change in airmass in the wake of
the weak front.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 1230 PM EDT Thursday...
Repeat scenario of the upper pattern seen in the past few weeks will
return by next week as a large 5h low slides east over the western
ridge and helps dig out another eastern trough. This should propel a
couple associated surface cold fronts through the region with the first
Monday, and another later Tuesday when somewhat drier/cooler air looks
to advect in. Ahead of these boundaries will see moisture quickly
return Sunday night and moreso on Monday when models show decent higher
pwats and subsequent more widespread showers/storms. Thus including
high chance to likely pops Monday. Deeper pwats may start to exit
Monday night into Tuesday but still enough residual low level moisture
to support widely scattered showers into Tuesday before the secondary
front crosses. Drier air follows the front Tuesday night into Wednesday
as weak high pressure builds in ahead of yet another impulse rounding
the base of the upper trough Wednesday night into Thursday. This may
drive a weak area of low pressure east along the residual front
resulting in another round of showers by day7. Temps look to stay near
seasonal norms for most of the period except perhaps a bit cooler by
the end of the week with more clouds/showers around.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 1245 PM EDT Thursday...
VFR has returned to most locations outside of the Greenbrier
valley where training cells continue to result in MVFR to IFR in
heavier showers and storms. Expect this trend to continue to with
poor flying conditions around KLWB to KHSP and perhaps out to just
west of KLYH over the next few hours.
Provided added heating which has been slow to occur in the wake of
the early morning storm complex, expecting the redevelopment of at
least scattered shra/tsra this afternoon and evening across the
region. However exactly where and how widespread any added
coverage will be elsewhere remains uncertain, so keeping mostly a
vicinity mention for shra/tsra going with tempo groups where
closer to the current convective axis across the north. Should
finally see the front to the north dip south and gradually shove
deeper convection into southern areas by early this evening and
out of the area after midnight. Therefore cutting back to mostly
VFR cigs and without any convective mention overnight with areas
of dense fog possible espcly in the valleys where MVFR to LIFR
could occur.
Should be just north of the front on Friday although moisture will
be slow to completely exit espcly in the low levels that could
again fuel a few bands of shra/tsra in the afternoon. Otherwise
looking at becoming VFR most sections by mid/late morning once low
clouds/fog erode.
Extended discussion...
High pressure will try to build from the northeast on Saturday,
but there should be enough instability over the mountains for
isolated afternoon showers and thunderstorms during the weekend.
Coverage of these storms should increase by Monday before becoming
more isolated on Tuesday with the passage of another cold front.
Overall, expect periods of IFR/MVFR within the showers and
thunderstorms and also during potential early morning fog due to
increasing moisture at the ground.
&&
.HYDROLOGY...
Flash flood watch now in effect into early this evening with the
inclusion of Rockbridge, Botetourt and Amherst counties. Added
storm complexes along with training bands could lead to more
widespread flash flooding given very low flash flood guidance
attm, and possible added 1 to 3 inches of rain in spots. Heavy
rainfall also possible south of the watch area but thinking only
isolated flooding at this point given somewhat less rainfall in
these areas of late.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ007-019-
020-023-024-035.
NC...None.
WV...Flash Flood Watch until 11 PM EDT this evening for WVZ042>044-
507-508.
&&
SYNOPSIS...JH/WERT
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...JH
AVIATION...JH/MBS/WERT
HYDROLOGY...JHHazardous weather outlook, Jun 23, 7:18 PM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 718 PM EDT THU JUN 23 2016 VAZ007-019-020-023-024-035-WVZ042>044-507-508-242330- TAZEWELL-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER- SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 718 PM EDT THU JUN 23 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 291 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS MAY APPROACH SEVERE LIMITS AGAIN FRIDAY AFTERNOON WITH STRONG WINDS AND SOME HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ002>006-VAZ009>018-022-032>034-043>046-058-059-242330- ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK- FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-HALIFAX- CHARLOTTE- 718 PM EDT THU JUN 23 2016 ...SEVERE THUNDERSTORM WATCH 291 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS COULD OCCUR AGAIN FRIDAY AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ001-018>020-VAZ047-242330- ASHE-WATAUGA-WILKES-YADKIN-BUCKINGHAM- 718 PM EDT THU JUN 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND CENTRAL VIRGINIA. .DAY ONE...TONIGHT. ADDED COMPLEXES OR BANDS OF THUNDERSTORMS ARE EXPECTED TO MOVE INTO OR REDEVELOP OVER THE AREA INTO THIS EVENING. SOME OF THE STRONGER STORMS...MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE FROM STRONG DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS COULD OCCUR AGAIN FRIDAY AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jun 23, 7:48 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 5 S CLUSTER SPRINGS 36.55N 78.90W
06/23/2016 M2.75 INCH HALIFAX VA PUBLIC
PUBLIC REPORTS OF BASEBALL SIZE HAIL ON HWY 501 JUST
NORTH OF THE VIRGINIA NORTH CAROLINA BORDER.
&&
HYSELLLocal storm report, Jun 23, 7:52 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 5 NNW BLUEFIELD 37.30N 81.30W
06/23/2016 MERCER WV 911 CALL CENTER
911 REPORTS OF ONE TREE DOWN ON FALLS MILL ROAD NEAR
BLUEFIELD WEST VIRGINIA.
&&
JMORROWLocal storm report, Jun 23, 7:56 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND DMG 1 ENE NARROWS 37.34N 80.80W
06/23/2016 GILES VA 911 CALL CENTER
911 REPORTS OF A TREE DOWN ON CUMBERLAND ROAD NEAR
NARROWS VIRGINIA.
&&
JMORROWLocal storm report, Jun 23, 7:59 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 5 NNW BLUEFIELD 37.30N 81.31W
06/23/2016 MERCER WV 911 CALL CENTER
THUNDERSTORM WIND CAUSED NUMEROUS TREES TO COME DOWN
ALONG ROUTE 102 WITHIN MERCER COUNTY CAUSING TEMPORARY
CLOSURES ON THE WV SIDE OF THE BORDER.
&&
HYSELLLocal storm report, Jun 23, 8:03 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
803 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND DMG 2 NNW BLUEFIELD 37.26N 81.28W
06/23/2016 TAZEWELL VA 911 CALL CENTER
THUNDERSTORM WINDS CAUSED NUMEROUS TREES TO FALL ALONG
ROUTE 102 IN TAZEWELL COUNTY VA.
&&
HYSELLLocal storm report, Jun 23, 8:10 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
810 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL ALTON 36.57N 79.00W
06/23/2016 E2.75 INCH HALIFAX VA BROADCAST MEDIA
BROADCAST MEDIA STATION FORWARDED A REPORT OF BASEBALL
SIZE HAIL THAT FELL IN ALTON VA.
&&
HYSELLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:15 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell | 45 min |
| Jun 23, 8:28 PM EDT | Areal Flood Advisory | RNK | Montgomery, Roanoke, City of Radford, City of Roanoke, City of Salem | 6 hr |
| Jun 23, 8:49 PM EDT | Areal Flood Advisory | RNK | Bedford | 6 hr |
| Jun 23, 8:51 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Grayson, Pulaski, Smyth, Tazewell, Wythe | 39 min |
| Jun 23, 9:10 PM EDT | Special Weather Statement | RNK | Floyd, Franklin, Pittsylvania | 35 min |
| Jun 23, 9:29 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Patrick, Pulaski, Wythe, City of Galax | 61 min |
| Jun 23, 9:46 PM EDT | Special Weather Statement | RNK | Halifax, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville | 44 min |
| Jun 23, 9:56 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania, City of Danville | 6 hr |
| Jun 23, 10:35 PM EDT | Special Weather Statement | RNK | City of Danville | 55 min |
| Jun 23, 11:12 PM EDT | Areal Flood Warning | RNK | Alleghany, City of Covington | 18 hr |
| Jun 23, 11:54 PM EDT | Areal Flood Warning | RNK | Bath | 6 hr |
| Jun 24, 11:32 AM EDT | Special Weather Statement | RNK | Alleghany | 58 min |
| Jun 24, 12:48 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 57 min |
| Jun 24, 6:36 PM EDT | Areal Flood Advisory | RNK | City of Roanoke | 114 min |
| Jun 23, 9:29 PM EDT | Areal Flood Warning | RNK | Greenbrier | 6 hr |
| Jun 24, 3:29 AM EDT | Areal Flood Warning | RNK | Greenbrier | 6 hr |
| Jun 24, 9:28 AM EDT | Areal Flood Warning | RNK | Greenbrier | 9 hr |
| Jun 24, 12:38 PM EDT | Special Weather Statement | RNK | Greenbrier | 37 min |
| Jun 24, 4:08 PM EDT | Special Weather Statement | RNK | Greenbrier | 52 min |
| Jun 24, 6:30 PM EDT | Areal Flood Warning | RNK | Greenbrier | 24 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.